LOUIS J. ELSAS, M.D.; JOHN P. HAYSLETT, M.D.; BENJAMIN H. SPARGO, M.D.; JOSEPH L. DURANT, B.S.; LEON E. ROSENBERG, M.D.
An eighteen-year-old girl with Wilson's disease developed a systemic lupus erythematosus-like syndrome with active glomerulonephritis after 27 months of D-penicillamine therapy. Light and electron microscopy of renal biopsy material showed proliferative glomerulonephritis. The therapy was discontinued; the systemic lupus-like syndrome rapidly subsided, and antinuclear factor disappeared from her serum. Six months later a renal biopsy specimen showed healing of the glomerular lesion; tubular function was minimally impaired. Eighteen months later, despite continued copper restriction, there was increased cupruresis and tissue copper deposition associated with progressive renal tubular impairment. Glomerular capillaries were normal, but new radiodense deposits suggestive of metalloprotein complexes were found in the proximal renal tubular brush border. Reinstitution of low doses of D-penicillamine reversed the functional transport defect without reproducing the lupus-like syndrome. We conclude that D-penicillamine initiated a systemic lupus-like syndrome and that copper deposition produced progressive but reversible proximal renal tubular dysfunction.
ELSAS LJ, HAYSLETT JP, SPARGO BH, DURANT JL, ROSENBERG LE. Wilson's Disease with Reversible Renal Tubular Dysfunction: Correlation with Proximal Tubular Ultrastructure. Ann Intern Med. 1971;75:427–433. doi: 10.7326/0003-4819-75-3-427
Download citation file:
Published: Ann Intern Med. 1971;75(3):427-433.
Encephalopathy, Gastroenterology/Hepatology, Liver Disease, Neurology.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use